Avonex and side effects

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Crittle
New Member


Date Joined Nov 2006
Total Posts : 4
   Posted 12/30/2006 7:37 PM (GMT -7)   
Just wondering what side effects anyone has experienced from Avonex.  I took my first dose last night and feel like someone beat me up today.  I can feel every joint in my body, that is except for my numb legs.  I would really like to hear of some personal experiences.  Thanks   Crittle

shellypoo
Veteran Member


Date Joined Dec 2005
Total Posts : 896
   Posted 12/30/2006 8:11 PM (GMT -7)   
Welcome Crittle!
 
I have been on Avonex for over 7 mths.  I am not the norm...let me repeat...I am not the norm.  Most folks side effects get better after 3 months.  Do you pre-medicate with advil or tylenol and then take it every 4 hours or when you wake up?
 
I know a few on Avonex besides me that are doing really well with the side effects, very mild. Hang in there.  Make sure you are well hydrated the day before and the day of your shot.  Also, try to be well rested .  I hope it all goes very well for you.  Are you giving yourself the shot?  Hooray for you if you are, :-) I have to have my hubby give it to me, I wish I were able to give it to myself. 
 
Take care and keep us posted.
Michelle ><>
 
The choices you make today will determine your tomorrow.


my5cats
Regular Member


Date Joined Dec 2005
Total Posts : 67
   Posted 12/30/2006 8:29 PM (GMT -7)   
Hi there...I have been taking Avonex for just over a year.  At first I wasn't sure I'd make it on it but now it's no problem at all.  I think it took 2 - 3 months before I wasn't really tired and sore for a day or so after I did the injection.  Now, I barely even seem to have pain.  I am still tired, not the day after, but the day after that.  It's a weird delay that happens every time.  I still have to be sure that I take my Advil before the shot or I am sore and get the chills.  A few Advil before-hand does the trick though. Good luck with it!  It will get better.

Crittle
New Member


Date Joined Nov 2006
Total Posts : 4
   Posted 12/30/2006 8:44 PM (GMT -7)   
Thanks for the replies. I did take Advil for a whole day before, just like doc. said to, and ever 4 hours the day of and the day after. I am really glad to hear that there is a chance that this will fade. I did not get all of the side effects they mentioned, just horrible aches and the inability to get my body out of the chair today.

I am too much of a big wimp to give myself the shot, my mother is a nurse and she does it for me. (thank God!)

my5cats
Regular Member


Date Joined Dec 2005
Total Posts : 67
   Posted 12/30/2006 8:47 PM (GMT -7)   
You'd be surprised how good it feels to be able to do the shot yourself. It gives you a real sense of taking charge of the illness.

hairball
New Member


Date Joined Aug 2006
Total Posts : 14
   Posted 12/30/2006 10:34 PM (GMT -7)   
iv been on avonex for 4 months and iv found that tylonal is the only thing that works for me. i just tried the new needles that are a little bit smaller 25 gage and only one inch long , didnt think it would make a differance but man it helped alot . i also ice the area before the injection. and im a wimp to my wife does it for me. good luck things have gotten better for me . this last shot i had the chills and felt beat up but had been awhile since that
It's 106 miles to Chicago, we've got a full tank of gas, half a pack of cigarettes, it's dark, and we're wearing sunglasses.
Hit it.


mesea
Regular Member


Date Joined Nov 2006
Total Posts : 162
   Posted 12/31/2006 5:48 AM (GMT -7)   
I have been on Avonex since Nov 11 and still get the side effects pretty good. I have chills and possible fever and pain in my back and around my rib area. This week I had a pretty ferociuos headache. I can't take ibuprophen, but Tylenol seems to work very well for me. I take it 20 min before the shot, right before going to bed and as needed after that.

I just started giving myself the shot, and its no where near as hard as I thought it would be. It's a great feeling knowing that you can do at least that much to fight the disease for yourself.

Sheila

TiaJoy
Regular Member


Date Joined Sep 2006
Total Posts : 59
   Posted 12/31/2006 9:55 AM (GMT -7)   
I've been on avonex for 3 months now. I had horrible side effects from the first shot, I was so cold that I was shaking really bad, body aches, All the classic symptoms. But every week the symptoms got less and less. I still get cold but a heating blanket(on Low) helps that, and I get achy if I let the motrin wear off. but it's 95 percent better than the first shot. I still get tired but I always am anyways lol. I'm able to take the shot at night and be good to go when I wake up. The trick I found with giving myself the shot is to make sure my leg is relaxed. If it is tense at all , the injection will sting. so I take everything I need for the injection into the bathroom, take a nice relaxing bath, and as soon as i get out and dried off, i get the shot together(it's prefilled) try not to think alot about it(because I will get nervous) and just do it. oh, I take motrin before I take a bath. Usually there isnt any pain at all. Maybe this will work for some of you. I hope you all have a happy,safe and healthy new year!

carpe diem
New Member


Date Joined Dec 2006
Total Posts : 9
   Posted 12/31/2006 3:50 PM (GMT -7)   
Crittle, It should get better. I remember my first shot and there's no sugar coating it -- it sucked, but it does get better with time. I agree with all that has been said by everyone else. Tylenol works best for me.

Recently I went to a weekly seminar my neuro puts on and a nurse from Biogen was there. She said they now advocate letting the drug warm up before the shot. Up to 4 - 8 hours is OK. I just give it about 1/2 an hour and at least the injection goes better that way. I think it should just be room temp.

Good news on the smaller needle. I have been using a smaller one since the beginning.

I should mention that before Avonex I had 3 hard hit exacerbations between 95 and 96. No biggies since, just some residue from the first 3 that never really went away. A few other hic-ups along the way but nothing to compare with the year the monster showed itself. I'm not just advocating Avonex. I'm a believer in any of tha ABC drugs.
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, November 18, 2017 9:46 PM (GMT -7)
There are a total of 2,895,259 posts in 317,778 threads.
View Active Threads


Who's Online
This forum has 157379 registered members. Please welcome our newest member, Nanalady.
328 Guest(s), 4 Registered Member(s) are currently online.  Details
Inderjit Singh Madahar, LymeSick 🌟, Charlie55, BOB 46


About Us | Advertise | Donate
Newsletter | Privacy Policy & Disclaimer
Follow HealingWell.com on Facebook Follow HealingWell.com on Twitter Follow HealingWell.com on Pinterest
©1996-2017 HealingWell.com LLC  All Rights Reserved.